Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 44, NWS Bismarck, ND

May 21, 2007McHenry County, Pierce County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 21, 2007, 3:28 AM CDT for McHenry County, Pierce County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2007, 3:28 AM CDT (08:28 UTC)
Expired
May 21, 2007, 4:30 AM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McHenry County, ND, Pierce County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:49 PM CDT, 11 hours 39 minutes earlier.

Area forecast discussion, May 20, 3:49 PM CDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
349 PM CDT SUN MAY 20 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
MAIN CONCERN WILL BE SEVERE WEATHER THREAT TONIGHT AND MONDAY.

CURRENTLY...WARM FRONTAL BOUNDARY SHOWING UP NICELY ACROSS NORTHERN
SOUTH DAKOTA INTO SFC LOW OVER SOUTHWEST SOUTH DAKOTA. AS SHORTWAVE
MOVES NORTHEAST ACROSS MONTANA AND WYOMING EXPECT THUNDERSTORMS TO
INITIATE ACROSS MT/WY AND MOVE INTO WRN ND THIS EVENING. CLOUD COVER
WITH VERY COOL BOUNDARY LAYER WILL INHIBIT THUNDERSTORMS INITIALLY
ACROSS CENTRAL NORTH DAKOTA ALTHOUGH AN ELEVATED STORM IS POSSIBLE
NORTH OF THE WARM FRONT THIS EVENING. WARM FRONTAL BOUNDARY SHOULD
BECOME MORE ACTIVE LATER THIS EVENING AND OVERNIGHT. SURFACE LOW AND
BAROCLINIC ZONE WILL REMAIN IN PLACE MONDAY AND MONDAY NIGHT SETTING
UP POTENTIAL FOR A PRECIP EVENT FOR THE REGION. AT THIS TIME FEEL
AROUND AN INCH TO 1.5 INCHES OF RAINFALL IS LIKELY ACROSS PORTIONS
OF CENTRAL ND NEXT 36 TO 48 HOURS. WILL MAX TEMPS ACROSS THE WEST ON
WEST SIDE OF LOW WHERE HIGHS WILL STRUGGLE TO GET INTO THE 60S
MONDAY...TUESDAY...AND WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT...
THE EXTENDED FORECAST MODELS HAVE BECOME A BIT MUDDLED TOWARDS THE
END OF NEXT WEEK AND INTO NEXT WEEKEND. BOTH THE GFS AND EUROPEAN
MODELS WANT TO BRING ANOTHER UPPER LEVEL SHORT WAVE TROUGH OVER THE
NORTHERN PLAINS THURSDAY/SATURDAY AFTER THIS MID-WEEKS TROUGH LIFTS
NORTHEAST NORTH OF MINNESOTA. INCONSISTENCIES ABOUND THOUGH ON WHERE
THIS FEATURE WILL TRACK ALONG WITH TIMING ISSUES. HOWEVER...WITH
BOTH MODELS IN SOMEWHAT OF AGREEMENT...WENT AHEAD AND POPULATED
SLIGHT CHANCE POPS FOR THURSDAY NIGHT THROUGH SATURDAY. LEFT THE
REMAINDER DRY FOR NOW. ALSO COOLED DAYTIME HIGHS AS WELL. DESPITE
WHERE THIS SECOND UPPER LEVEL FEATURE DECIDES TO RESIDE...NO GOOD
WARM-UP SEEMS TO BE ON THE HORIZON WITH BELOW NORMAL SEASONAL
DAYTIME TEMPERATURES THROUGH THE LONG TERM PERIOD BECOMING EVER MORE
LIKELY.

&&

.AVIATION...
MVFR AND IFR CIGS AND VIS ARE ONCE AGAIN PERSISTING OVER SOUTHWEST
AND CENTRAL NORTH DAKOTA THIS AFTERNOON. NAM 925MB RH PROGS AGAIN
DOING A PRETTY DECENT JOB AT HANDLING THIS LOW STRATUS. LOOKS LIKE
TONIGHT WILL SEE A REPEAT WITH LOW CIGS RE-EXPANDING TO INCLUDE MUCH
OF WEST AND CENTRAL ND LATER THIS EVENING AND OVERNIGHT. ISOLD TO
SCT TSRA WILL SPREAD INTO WEST AND CENTRAL ROUTES AS WELL TONIGHT.
THE BEST CHANCE FOR STRONG TO SEVERE STORMS IS LOOKING TO BE OVER
THE WESTERN HALF OF ND LATE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/NH
Hazardous weather outlook, May 20, 5:25 AM CDT, 22 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
525 AM CDT SUN MAY 20 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
525 AM CDT SUN MAY 20 2007 /425 AM MDT SUN MAY 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY...AND A GOOD CHANCE OF
THUNDERSTORMS TONIGHT. SOME STORMS MAY REACH SEVERE LIMITS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY MONDAY AND TUESDAY. SOME
STORMS MAY REACH SEVERE LIMITS MONDAY AND MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:37 AM CDTSevere Thunderstorm WarningBISMcKenzie53 min
May 21, 3:12 AM CDTSevere Thunderstorm WarningBISWilliams63 min
May 21, 4:50 PM CDTSevere Thunderstorm WarningBISWard55 min
May 21, 5:42 PM CDTSevere Thunderstorm WarningBISWard63 min
May 21, 5:57 PM CDTTornado WarningBISWard33 min
May 21, 5:58 PM CDTSevere Thunderstorm WarningBISBurleigh, Sheridan62 min
May 21, 6:21 PM CDTSevere Thunderstorm WarningBISMercer, Oliver54 min
May 21, 6:25 PM CDTSevere Thunderstorm WarningBISMorton65 min
May 21, 6:36 PM CDTSevere Thunderstorm WarningBISMcHenry54 min
May 21, 6:41 PM CDTSevere Thunderstorm WarningBISBottineau64 min
May 21, 6:46 PM CDTSevere Thunderstorm WarningBISMountrail59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.